• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
I have MS and in 88 they started me on it at 1.5 and ended up at 2.5 in 2000.
In 2000 I decided to get off rivotril and it was hell for 7 years till I finally did my last cut last May.
3 years ago the GP put me on effexor at 75 mgs and last year brought it up to 150 mgs. This spring I felt really sick and my GP said that it was hypomania.
So I was referred to a psychatrist. I then found out that it was tourettes, ADHD and cyclothermia. She added straterra and epival..

Now! I realize that prior to taking effexor I was anxious and depressed all these years but never thought of suicide..

Although I will never do it ,it is scary and wonder if this med is not the cause as epival is a mood stabilizer.

Also is epival good?

Sure would like your opinion.
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,965
Points
36
Re: please help me with a medications

Vinton,

If I understand your question, your concern is whether Effexor is the cause of your suicidal thoughts (referred to as suicidal ideation).

It is a topic receiving a great deal of attention from the medical community as well as regulatory agencies.

Have a look at the Psychlinks Forum section on this very topic HERE
 

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
Hi Steve,

I've read the posts and understand that it is not. So what if I say that being cyclothemic, I was prescribed 150 mgs of effexor and it caused hypomania and depression afterward even with the effexor. So with cyclothymia a mood stabilizer alone should be fine. right?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
Vinnie: It is true that sometimes the use of an SSRI/SNRI such as Effexor can trigger a hypomanic episode. However, the Epival you have now been prescribed should prevent that from happening again and/or manage the hypomanic symptoms if they should occur. And yes, Epival works well for many people as a mood stabilizer (although there are also some other choices, including lithium and lamotrigen), although as I said in another thread this afternoon it's not unusual for people with bipolar or cyclothymia to require an antidepressant in addition to the mood stablizer.

Effexor cannot "cause" depression. It is used to treat depression. If you don't feel it's working, you should talk to your doctor about alternatives or increasing the dose.
 

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
From 1973 to 82 I was not on AD's and in 1982 they put me on lithium. In 88 he decided to take me off and use clonazepam. In 2005 he put me on effexor at 75 mg and in the fall 2006 he raised it to 150 mgs and by the winter felt like hell. By spring I was so depressed as I've never been in all my life.

So why is the effexor not working?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
So why is the effexor not working?

Two possibilities:

1. You may require a higher dose. Many people do well on 150 mg of Effexor but some need up to 300 mg.

2. You might benefit from switching to another SSRI. You would need to talk to your doctor about this but there are several other choices.
 

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
I agree with you but I will wait a while since I've been off clonazepam only 4 months, it could be the cause.

I've been tapering klonopin from 2.5 mgs for the past 7 years and been off only 4 months.The site (benzo.org.uk) which I was a member for 4 years has the symptoms listed as withdrawal.

Also I'm afraid of more weight gain and of most importance , my libido!!!
 

Top Bottom